How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Theresa Your Own Question
Theresa, A Voice for Your Pet
Category: Dog
Satisfied Customers: 8007
Experience:  19+ years experience in small animal medicine
Type Your Dog Question Here...
Theresa is online now
A new question is answered every 9 seconds

my 6 month bichon frise puppy was spayed on 2/9. after the

Resolved Question:

my 6 month bichon frise puppy was spayed on 2/9. after the operation, she vomited a couple times. i took her to get stitches removed at her vet on Monday and she was vomiting again Monday and Tuesday with traces of blood in it. Took her back to the vet who changed her food and treats but tonight she vomited with small traces of blood four more times. I am getting really nervous. everything else seems normal except for this. could it be from the operation? antibiotics? change in diet so quickly? please help. Thanks. Andrea
Submitted: 7 years ago.
Category: Dog
Expert:  Theresa replied 7 years ago.
What pain medication did they send her home with after the surgery?

When was the last time she received it?

Is she having normal bowel movements?

When was her last bowel movement?

What color are her gums?

Customer: replied 7 years ago.
1. after surgery, she took clavamox (i cc twice a day) and a painkiller that started with TOR (threw bottle away after she finished)
2. last time she received that was last week. now she's on carafate and cimetodone (these the vet prescribed yesterday for her stomach being tender) and she took them last this afternoon.
3. normal bowel movements
4. last bowel movement 830 pm.
5. gums are pink - normal color.
Expert:  Theresa replied 7 years ago.
When there are several episodes of vomiting there is irritation. This can be irritation to the throat, esophagus, or lining of the stomach. Sometimes a small amount of blood is not a major concern and the medications that your vet dispensed should start to help. However, things that should be explored are ulcers secondary to the pain medications, allergy to the clavamox, foreign body being that she is a pup, or damage to the esophagus as a result of the intubation from surgery.

I would be sure to put a call into your vet first thing tomorrow and seriously consider abdominal xrays and possibly and xray of the throat to rule out any foreign bodies.

Obstruction is less likely since she is having normal bowel movements but there are some cases where the foreign body just bounces around in the stomach.

With her gum color being pink this lets me know that she is not anemic so at this time the blood loss from the vomiting is not likely significant or significant enough to result in anemia.

It may take a couple days for the carafate to help settle her stomach. If you aren't dissolving this in water and then giving then I suggest doing so as this can help to soothe the throat and improve her symptoms faster.

Customer: replied 7 years ago.
thanks so much for your reply. one last question..what exactly do you mean by a foreign body?
Expert:  Theresa replied 7 years ago.
A lot of pups will chew things like toys, bones, sticks, rocks, socks, etc that can become stuck in the stomach or intestines. This would be called a foreign body.

Theresa and 2 other Dog Specialists are ready to help you

Related Dog Questions